Mass General Hospital

Harvard Medical School

New FDA Warning on the Use of Antipsychotic Medications in Pregnancy

On February 22, 2011, the U.S. Food and Drug Administration (FDA) informed healthcare professionals that drug labels for the entire class of antipsychotic drugs have been updated to include warnings regarding the use of antipsychotic drugs during pregnancy. The new drug labels now contain more details on the potential risk for abnormal muscle movements (extrapyramidal signs or EPS) and withdrawal symptoms in newborns exposed to these drugs during the third trimester of pregnancy.

This data was derived from a search of the FDA’s Adverse Event Reporting System (AERS) database up to October 29, 2008. The study identified 69 cases of neonatal EPS or withdrawal with all antipsychotic drugs.  The report states that “the symptoms of EPS and withdrawal in newborns may include agitation, abnormally increased or decreased muscle tone, tremor, sleepiness, severe difficulty breathing, and difficulty in feeding. In some newborns, the symptoms subside within hours or days and do not require specific treatment; other newborns may require longer hospital stays.”

Older or typical antipsychotic medications have been used during pregnancy since the 1950s.  Although the data are relatively sparse, extrapyramidal symptoms, such as increased muscle tone and tremor, have been observed in some infants exposed to older antipsychotic medications, such as chlorpromazine,  There is much less data on the use of the newer antipsychotic medications, and most of this data have been derived from small case series or adverse event reporting.  The largest of these studies investigated exposure to risperidone.  In this review of 713 pregnancies, 516 of which were prospectively ascertained, there were 21 newborns with self-limited symptoms suggestive of EPS or withdrawal.

While adverse event reporting is important for signaling a potential problem associated with a particular medication, it does not yield accurate information regarding the prevalence of an adverse event.  By definition, this approach overestimates the risk of adverse events because positive outcomes are typically not reported and there is no information regarding the total number of individuals exposed.  Larger prospective studies are required to accurately determine the prevalence of adverse events associated with exposure to antipsychotic medications during pregnancy.

The FDA notes other significant limitations of the report:  “A majority of the cases were confounded by other factors, including concomitant use of other drugs known to be associated with withdrawal symptoms (antidepressants, benzodiazepines, non-benzodiazepine hypnotics and opioids), prematurity, congenital malformations, and obstetrical and perinatal complications (placental problems, pre-eclampsia). However, there were some cases which suggest that neonatal EPS and withdrawal may occur with antipsychotics alone.”  It should also be noted that psychiatric illness itself (in the absence of medication exposure) may increase the risk of poor neonatal outcomes.

The Bottom Line:

  • Healthcare professionals should be aware of the potential for adverse effects related to exposure to antipsychotic medications in newborns and should discuss these risks with women who may be treated when these medications during pregnancy.
  • Alternative medications may be appropriate for some women; however, it must be acknowledged that some women, specifically those with psychotic disorders, may require an antipsychotic medication to maintain stability during pregnancy.
  • Patients should not stop taking these medications if they become pregnant without talking to their healthcare provider.
  • Abrupt discontinuation of antipsychotic medications can significantly increase the risk of illness relapse.

Ruta Nonacs, MD PhD

FDA Drug Safety Communication: Antipsychotic drug labels updated on use during pregnancy and risk of abnormal muscle movements and withdrawal symptoms in newborns

, , , , , , , ,

One Response to New FDA Warning on the Use of Antipsychotic Medications in Pregnancy

  1. Andrea March 12, 2011 at 10:17 am #

    good article for my midwife practice

Leave a Reply